DISCLAIMER: THIS IS NOT MEDICAL ADVICE! We do not employ doctors or licensed medical professionals, so we do not provide medical advice. Nothing presented here is a substitute for the advice of a DOCTOR or other licensed health care provider. Never stop, start or add medications or supplements to your health or mental health care regime without first checking for interactions or other problems, and thoroughly researching the substance. Before you employ any information here, consult your health care professional. No information here is the result of valid clinical trials.

Tapering Off Multiple Drugs

There are three schools of thought on tapering multiple drugs:

  1. Taper one drug at a time in order to see how decreases affect withdrawal symptoms.
  2. Taper all at once - very slowly -  your brain and body are already used to the combination of drugs.  So this will cause the least amount of disruption to  your brain. The problem with this method is that if one of the drugs is causing a problem, you won't know which one. Trying to figure out the different doses of all the drugs could be a challenge, too. (Antidepressant expert Ann Blake-Tracy recommends this method.)
  3. The stair-step method: one drug is slow-tapered for a while, and then tapering that drug is stopped.  Then tapering the next drug begins. By alternately tapering each drug, all drugs are slowly and deliberately discontinued.

We recommend you taper the most activating drug first

  • Normally, Cymbalta is the most activating, so you should taper that fully.  Then you taper off the ones that are more sedating.
    From Surviving Antidepressants: http://survivingantidepressants.org/topic/2207-taking-multiple-psych-drugs-which-drug-to-taper-first/
  • "If no one drug is clearly causing an adverse effect, discontinue the more activating drugs first."
  • Antidepressants and ADHD drugs (mostly amphetamine analogs) tend to be activating drugs.  These cause jitteriness, anxiety, or sleeplessness.
  • Benzodiazepines, the "Z" drugs for sleep, anticonvulsants (such as Lamotrigine), Lyrica, Gabapentin (Neurontin), and antipsychotics tend to be regulating or sedating drugs. These cause drowsiness, sluggishness or dopiness.
  • The two types of drugs can be thought of as "accelerators" and "brakes."

Many people have a sedating drug -(a brake) added to an activating drug (an accelerator) to treat drug-induced anxiety or sleep problems.

  • In this case we suggest you taper the antidepressant or stimulant first, unless you are having clear adverse reactions to a particular drug. Otherwise, you will experience activation from the other drug as you decrease the "brake." The brake may make it easier to manage withdrawal symptoms.
  • The most common and significant antidepressant withdrawal symptoms are: nervous system activations (indicating a too-fast taper); hyper-alertness; sleeplessness; abnormal anxiety; agitation etc.
  • Withdrawal sleeplessness makes tapering much harder and recovery from post-withdrawal syndrome more difficult.
  • If you reduce the accelerator while taking a sedating drug, the sedating drug may help you manage the withdrawal better. You may plan to taper the sedating drug later.

BUT ... Don't add a "brake" to prepare for withdrawal

  • Do not increase your risk of neurological damage by increasing the number of different drugs you take. A new drug may interact with one you are already taking.
  • The sedating drugs will also need tapering and can create a withdrawal syndrome of their own.
  • Remember to check drug interaction at www.drugs.com/drug_interactions.html

CHW Finding Holistic, Functional & Integrative Practitioners

If your doctor is prescribing Cymbalta and other toxic psychotropics, you may be better served by finding a doctor that will try to help you find the cause of your condition rather than masking it.

Read More

CHW Posting & Journaling Your Taper

When you post, help us to support you. We need the full picture. For us to help you properly when you post, we need that information. So it is very important to keep a journal while tapering.

Read More

CHW Nutritional Support that Helps to Heal the Body and Brain

The connection between mental health, diet, nutrition and gut health. Diet, nutrition, and chronic systemic inflammation are linked to health and mental health disorders such as anxiety, depression, bipolar, and even schizophrenia.

Read More

CHW Crisis and Safety Planning

This is about suicidal thoughts, imaginings and plans. This is a possible effect of many medications: antidepressants and anticonvulsants. When taking or tapering off Cymbalta / Duloxetine, young and old, we are at risk. This is one reason CHW does not allow promoting or advocating Cymbalta or other drugs.

Read More

CHW Waves & Windows

DISCLAIMER: THIS IS NOT MEDICAL ADVICE! We do not employ doctors or licensed medical professionals, so we do not provide medical advice. Nothing presented here is a substitute for the advice of a DOCTOR or other licensed health care provider.…

Read More

CHW Dangers of Not Tapering Slowly

DISCLAIMER: THIS IS NOT MEDICAL ADVICE! We do not employ doctors or licensed medical professionals, so we do not provide medical advice. Nothing presented here is a substitute for the advice of a DOCTOR or other licensed health care provider.…

Read More

Looking for help with something?
Search our site below...

FOR INTERNATIONAL SUICIDE HOTLINES:

Please take the time to report your adverse symptoms from Cymbalta and Cymbalta withdrawal to the FDA. Call 1-800-332-1088 FDA

© 2019 Healing America Now

4